Thunderstorm Wind, Louisa
- When
- June 16, 5:10 PM EST
- Where
- Louisa County, 0.69 mi S of Ellisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.090, -78.000
Trees were downed on Ellisville Drive.
Scattered severe thunderstorms associated with a warm front produced damaging winds, large hail, and three tornadoes across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a warm front produced damaging winds, large hail, and three tornadoes across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 2:24 PM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 324 PM EDT Thu Jun 16 2022 .SYNOPSIS... Low pressure tracks across eastern Canada tonight through Friday, with the trailing cold front crossing the region late Friday. High pressure builds in from the north over the upcoming weekend, then becomes centered off the Mid Atlantic coast early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 320 PM EDT Thursday... Ongoing convection dvlpng along the sfc trof is progged to drift ese into the Piedmont late this aftrn/eve. Will carry chc PoPs for this pulsey activity along and west of I95 thru 00Z, then 20-30 PoP across the rest of the area as the trof pushes east. SPC has a marginal svr risk mainly for wind gusts and hail. Otw, fair to pt cldy and muggy. Lows 70-75. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... As of 320 PM EDT Thursday... The main story Fri will be the heat ahead of a cold front that will cross the area later in the day. H85 tmps support widespread mid-upr 90s inland and 90-95 near the water (can't rule out an AWOS report of 100). However, west downsloping wind will allow for some mixing resulting in dew points to drop into the mid 60s away from the water, upr 60s to near 70 near the water. Upshot will be HI's near the actual sfc temps which will be upr 90s to lwr 100s (highest ivof ALbemarle Sound). These values below heat advsry criteria. May challenge some record highs though, see CLI section below). Convection wise, appears it will take a good part of the day to break the cap so don't expect any convection ahead of the front to dvlp before 21Z. While the global models only show isltd-sct convection, some of the CAMS are more robust in coverage. Tuff call on coverage attm given wsw downslope wind and lwr dew points, but do expect at least some tstm coverage with the front. Thus, will carry low chc PoPs with the timing btwn 21Z-03Z. SPC now has the srn half of the area in a slight svr risk with a marginal over the north. Main threat will be damaging wind gusts and large hail. Any convection ends by late Fri eve as the front pushes off the coast. Clrg overnite. Lows 65-70. A pleasant/much cooler weekend on tap as high pressure builds in from the north. Mstly sunny days with mstly clr nights. Highs Sat 75- 80 north, 80-85 south. Lows Sat nite in the 50s to lwr 60s se (upr 40s psbl at LKU?). Highs Sun upr 70s north-lwr 80s south. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 320 PM EDT Thursday... High pressure over the area Mon slides se and becomes centered off the Mid Atlantic coast through most of next week. Dry to start the period. Will carry low chc PoP mainly for diurnal convection dvlpng along a lee trof Wed/Thurs. Sct convection may dvlp somewhat earlier across the ern shore depending on the exact movement of a backdoor cold front late Tue. Hot/humid once the high pushes offshore. Still comfy Sun nite with lows in the 50s to nr 60 se. Highs Mon 80- 85. Lows 60-65. Highs Tue lwr 90s inland, low-mid 80s near the water. Lows mid 60s-lwr 70s. Highs Wed/Thurs low-mid 90s inland 85- 90 near the water. Lows upr 60s-lwr 70s. HI's arnd 100 Wed/Thurs. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 130 PM EDT Thursday... This mornings convection has pushed sse into NC and offshore. In its wake, SCT-BKN VFR CIGS along with SSE winds at 10 kts or less this aftrn. Expect anthr round of convection to dvlp across the Blue Ridge over the next few hrs then track se across the Piedmont thru the eve hrs. Think RIC has best shot of seeing any convection so added VCTS for a fews hrs aftr 21Z. Could see CIGS lwr to MVFR and IFR VSBYS in lclly hvy downpours in any convection. Otw, chc thunder not high enuf to include along the coast attm. OUTLOOK... Isltd-sct convection psbl again late Fri aftrn/eve as a cold front crosses the area. Coverage only expected to be arnd 20-30%. Dry/VFR with NNW winds this weekend as high pressure builds into the area. && .MARINE... As of 320 PM EDT Thursday... S winds continue tonight before becoming SW late. Over the coastal waters, winds this evening/tonight increase to 15-20 kt, with gusts to 25 kt possible across the northern coastal waters. Seas also build to 4-5 ft tonight across the northern coastal waters. SCAs for the northern two coastal zones from Parramore Island, Va to Fenwick Island, DE will remain in effect from this evening through 6 AM Fri morning. By Fri, winds become SW 10-15 kt, diminishing to 10 kt by late morning, then becoming S by early afternoon (S 10-15 kt across the coastal waters). A strong cold front drops south Fri evening/Fri night with winds becoming NNW 15-20 kt with gusts to 25 kt on Sat through Sat night. SCAs for the Ches Bay will likely be needed. High pressure builds in from the W Sun into Mon with sub-SCA conditions expected through late week. && .CLIMATE... Record highs for June 17th (Friday): RIC 99 in 1944 ORF 97 in 1945 SBY 98 in 1957 ECG 96 in 1981 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ650-652. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MPR AVIATION...MPR MARINE...JDM CLIMATE...AKQ
Hazardous Weather Outlook National Weather Service Wakefield VA 318 PM EDT Thu Jun 16 2022 MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>078-080>090-092-093- 095>100-511>525-171930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland- Richmond-Northumberland-Lancaster-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 318 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms may develop ahead of a cold front Friday afternoon and evening, posing a risk for damaging wind gusts and large hail. In addition, heat index values Friday will range from the upper 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-065>069-079-509-510-171930- Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa- 318 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this afternoon and evening, with localized damaging wind gusts being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms may develop ahead of a cold front Friday afternoon and evening, posing a risk for damaging wind gusts and large hail. In addition, heat index values will be around 100 Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
350 PM EDT Thu Jun 16 2022
VAZ060-061-162045-
Cumberland VA-Prince Edward VA-
350 PM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of southwestern
Cumberland and northwestern Prince Edward Counties through 445 PM
EDT...
At 350 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toga to near Spout Spring. Movement was
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph, pea size hail. Rainfall up to 1
inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Farmville around 435 PM EDT.
Darlington Heights and Prospect around 440 PM EDT.
Hampden Sydney around 445 PM EDT.
Other locations impacted by these storms include Raines Tavern,
Tuggle, Elam, Reeds, Hawk and Allens Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3726 7868 3732 7863 3734 7860 3740 7859
3736 7858 3737 7857 3735 7855 3735 7854
3733 7851 3733 7849 3734 7849 3734 7846
3744 7839 3740 7826 3716 7862 3719 7864
3720 7869
TIME...MOT...LOC 1950Z 292DEG 18KT 3745 7866 3731 7890
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ALBSpecial Weather Statement
National Weather Service Wakefield VA
437 PM EDT Thu Jun 16 2022
VAZ065-066-162115-
Lunenburg VA-Mecklenburg VA-
437 PM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of Mecklenburg and
Lunenburg Counties through 515 PM EDT...
At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Abilene to near Redoak to near Virgilina.
Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail. Rainfall up to
1 inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Locations impacted include...
South Hill, Chase City, Victoria, Kenbridge, Lunenburg, Clarksville,
Boydton, Kells Corner, Buffalo Springs, Rehoboth, Dundas, Nelson,
Bacons Fork, Wilburn, Spanish Grove, Beechwood, Arvins Store,
Finchley, Nutbush and Finneywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3657 7873 3658 7872 3668 7870 3669 7865
3664 7858 3664 7856 3670 7865 3689 7849
3708 7844 3709 7838 3711 7836 3710 7834
3694 7801 3654 7820 3654 7873
TIME...MOT...LOC 2036Z 310DEG 35KT 3711 7854 3682 7863 3649 7879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGSpecial Weather Statement
National Weather Service Wakefield VA
438 PM EDT Thu Jun 16 2022
VAZ065-066-162115-
Lunenburg VA-Mecklenburg VA-
438 PM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of Mecklenburg and
Lunenburg Counties through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Abilene to near Redoak to near Virgilina.
Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Locations impacted include...
South Hill, Chase City, Victoria, Kenbridge, Lunenburg, Clarksville,
Boydton, Kells Corner, Buffalo Springs, Rehoboth, Dundas, Nelson,
Bacons Fork, Wilburn, Spanish Grove, Beechwood, Arvins Store,
Finchley, Nutbush and Finneywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3657 7873 3658 7872 3668 7870 3669 7865
3664 7858 3664 7856 3670 7865 3689 7849
3708 7844 3709 7838 3711 7836 3710 7834
3694 7801 3654 7820 3654 7873
TIME...MOT...LOC 2037Z 310DEG 35KT 3711 7854 3682 7863 3649 7879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGSpecial Weather Statement
National Weather Service Wakefield VA
517 PM EDT Thu Jun 16 2022
VAZ509-510-162200-
Western Louisa VA-Eastern Louisa VA-
517 PM EDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of northern Louisa
County through 600 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boswells Tavern, or 8 miles northwest of Louisa, moving southeast at
15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Mineral, Boswells Tavern, Pendleton, Louisa Airport, Green
Springs, Cuckoo, Yanceyville, Fredericks Hall, Waldrop, Byrd Mill,
Trevilians, Wares Crossroads, Vawter Corner and Apple Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 7816 3814 7812 3815 7811 3813 7805
3814 7801 3812 7798 3812 7792 3811 7791
3811 7788 3810 7786 3810 7784 3808 7781
3807 7778 3806 7778 3805 7775 3804 7774
3785 7789 3806 7822
TIME...MOT...LOC 2116Z 307DEG 14KT 3810 7811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TGSpecial Weather Statement
National Weather Service Wakefield VA
528 PM EDT Thu Jun 16 2022
VAZ065-162200-
Mecklenburg VA-
528 PM EDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southeastern
Mecklenburg County through 600 PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boydton, or 12 miles southwest of South Hill, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph, half inch hail and rainfall up
to 1 inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Mecklenburg County, including the following locations... Beechwood,
Bracey, Keats, John H Kerr Dam, Baskerville, Palmer Springs, John H
Kerr Reservoir and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3673 7829 3671 7803 3654 7805 3654 7833
3661 7845
TIME...MOT...LOC 2128Z 314DEG 26KT 3662 7830
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ALBThe Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
6 tornado, 5 thunderstorm wind, 3 funnel cloud, 2 hail. Local standard time, as filed.
Trees were downed on Ellisville Drive.
Possible funnel cloud was reported.
Funnel cloud was reported.
Half dollar size hail was reported at Elizabeth Trice Walton Park.
A brief EF0 tornado tracked just west of Mineral from the High School to Kennon Road. Trees and power lines were downed. Baseball stands and fencing were significantly damaged.
Tea cup size hail was reported near Mineral.
Funnel cloud was reported.
Trees were downed near Mount Airy Road.
The tornado touched down near Kent Store in Fluvanna County. It uprooted and snapped several trees as it tracked southeast toward Goochland county. The tornado tracked from Fluvanna county into Goochland county.
Tornado tracked from Fluvanna county into Goochland county. The tornado produced widespread uprooted and snapped trees along Old Stage Road and Castle Rock Road in Goochland. The tornado tracked to near Maidens before lifting. Numerous homes were damaged and there were widespread power outages. Two trees were downed onto a structure.
A second tornado in Fluvanna, Goochland and Powhatan counties developed from a second circulation behind the initial tornado. The track paralleled the EF1 tornado with damage noted from south of Kent Store to south of Maidens and into northern Powhatan county. Several trees were uprooted or snapped, and there was minor structural damage in Fluvanna county. The tornado tracked from Fluvanna county into Goochland county.
The tornado tracked from Fluvanna county into Goochland county. The track paralleled the EF1 tornado with damage noted from south of Kent Store to south of Maidens and into northern Powhatan county. Numerous trees were uprooted or snapped, and there was minor structural damage in Goochland county. The tornado tracked from Goochland county into Powhatan county.
The tornado tracked from Goochland county into Powhatan county. The track paralleled the EF1 tornado with damage noted from south of Kent Store to south of Maidens and into northern Powhatan county. Some trees were uprooted or snapped, and there was very minor structural damage in northern Powhatan county before the tornado lifted.
Numerous trees were downed.
Numerous trees were downed.
Power outages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyThe tornado archive for Virginia, 2022Warnings in Virginia, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036143, 1036134, 1036135, 1036137, 1041895, 1036138, 1036136, 1036140, 1042304, 1042314, 1042325, 1042330, 1042333, 1036150, 1036151, 1036152.